Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2014, 5:06 PM EDT for Tazewell County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2014, 5:06 PM EDT (21:06 UTC)
- Expired
- Apr 28, 2014, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224
WUUS51 KRNK 282106
SVRRNK
VAC185-282145-
/O.NEW.KRNK.SV.W.0008.140428T2106Z-140428T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 506 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BANDY...
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
TAZEWELL...
CEDAR BLUFF...
BURKES GARDEN...
AND BANDY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3720 8176 3724 8174 3724 8172 3720 8168
3721 8155 3723 8151 3726 8150 3725 8148
3729 8138 3716 8132 3714 8132 3708 8129
3703 8180 3718 8181
TIME...MOT...LOC 2106Z 263DEG 49KT 3716 8170
HAIL...<.75IN
WIND...60MPH
$$
PH2 follow-up statements
671
WWUS51 KRNK 282120
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON APR 28 2014
VAC185-282145-
/O.CON.KRNK.SV.W.0008.000000T0000Z-140428T2145Z/
TAZEWELL VA-
520 PM EDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL TAZEWELL COUNTY...
AT 519 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TIPTOP...
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
BURKES GARDEN...
GRATTON...
TIPTOP...
AND BOISSEVAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3720 8167 3721 8155 3723 8151 3726 8150
3725 8148 3729 8138 3716 8132 3714 8132
3708 8129 3703 8175
TIME...MOT...LOC 2119Z 263DEG 49KT 3718 8147
HAIL...<.75IN
WIND...60MPH
$$
PH251
WWUS51 KRNK 282132
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON APR 28 2014
VAC185-282142-
/O.CAN.KRNK.SV.W.0008.000000T0000Z-140428T2145Z/
TAZEWELL VA-
532 PM EDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL TAZEWELL COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM AS IT APPROACHES BLUEFIELD.
LAT...LON 3720 8167 3721 8155 3723 8151 3726 8150
3725 8148 3729 8138 3716 8132 3714 8132
3708 8129 3703 8175
TIME...MOT...LOC 2130Z 263DEG 49KT 3720 8124
$$
PHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:17 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 28, 4:17 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON APR 28 2014
.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN JUST TO THE SOUTH AND WEST
OF THE REGION INTO TUESDAY...AND THEN EVENTUALLY LIFT NORTH AS A
WARM FROM EARLY WEDNESDAY. A LARGE AND COMPLEX STORM SYSTEM
LOCATED OVER THE CENTRAL UNITED STATES WILL SLOWLY MOVE EAST
THROUGH MIDWEEK. THIS SYSTEM WILL PROVIDE SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY...SOME WITH VERY HEAVY
RAIN AND A SLIGHT RISK OF SEVERE WEATHER.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...
DEEP UPPER LOW NOT MAKING MUCH PROGRESS THROUGH THE MISSISSIPPI
VALLEY TONIGHT AND TUESDAY...WITH THE CENTER OF THE LOW ONLY
REACHING EASTERN IOWA BY LATE THURSDAY. BUT UPPER LOW IS SO LARGE
AND UPPER RIDGING MOVES FAR ENOUGH OFFSHORE TO RESULT IN PERSISTENT
SOUTHWEST FLOW ACROSS THE FORECAST AREA. PIECES OF SHORT WAVE ENERGY
TRACK OVER THE RIDGE BUT CHALLENGING TO TIMING OF THESE SMALL
FEATURES. BUT MODELS LINE UP PRECIPITATION ALONG THE WESTERN SIDE OF
THE COUNTY WARNING AREA BY 12Z/8AM TUESDAY. WILL STAY WITH A
CATEGORICAL PROBABILITY OF PRECIPITATION TUESDAY MORNING IN THE
WESTERN MOUNTAINS.
MODELS ERODE EASTERN SIDE OF THE WEDGE AND BRING BETTER INSTABILITY
AND CAPES AROUND 2500 J/KG INTO SOUTHERN VIRGINIA TUESDAY AFTERNOON.
AREA WITH HIGHEST THREAT OF THUNDERSTORMS ALSO HAS PRECIPITABLE
WATER VALUES JUST ABOVE 1.5 INCHES. HEAVY RAIN AND SEVERE
THUNDERSTORMS WILL BE A THREAT IN THE SOUTHEAST COUNTY WARNING AREA
IN THE AFTERNOON. SEVERE THREAT WILL BE ENHANCED WITH INCREASED
SHEAR ALONG THE RETREATING WARM FRONT.
CLOUDS AND PRECIPITATION WILL HOLD TEMPERATURES NEAR EVENING VALUES.
WILL HAVE OVERNIGHT LOWS CLOSE TO BIAS CORRECTED LOCAL WRF GUIDANCE
BUT MORE SO BASED ON CURRENT OBSERVATIONS. AS USUAL...MAX
TEMPERATURES ON TUESDAY WILL DEPEND ON POSITION OF THE WEDGE AND THE
RESULTING BREAKS IN THE CLOUD COVER ON THE WARM SIDE OF THE
BOUNDARY. MET GUIDANCE SEEMS TO HAVE A BETTER HANDLE ON THE WEDGE
FOR TUESDAY BUT WILL BE ADJUSTING ACROSS THE SOUTHERN COUNTY WARNING
AREA.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 410 PM EST MONDAY...
FAIRLY SIGNIFICANT SHORT WAVE LIFTING NORTHEAST AROUND LARGE
TROUGH IS LIKELY TO BRING HEAVY BAND OF THUNDERSTORMS ACROSS THE
APPALACHIANS OVERNIGHT...BUT WEDGE MAY REMAIN IN PLACE INITIALLY
OR ONLY SLOWLY LIFT NORTH...SO SEVERE WX THREAT TUES NIGHT REMAIN
UNCLEAR...BUT WILL LIKELY BE MAINLY ACROSS PIEDMONT INITIALLY.
HEAVY RAIN WITH SOUTHEAST UPSLOPE AND LIFT OVER WEDGE IS LIKELY A
BIGGER ISSUE OVERALL...WITH ONE TO TWO INCHES LOCALLY...ESPECIALLY
NEAR BLUE RIDGE. SOME INDICATIONS ANOTHER BAND OF STORMS COULD
THEN MOVE IN VERY EARLY WED MORNING...BUT 12Z MODELS HAVE BACKED
OFF A LITTLE ON THAT IDEA...WITH MORE LIKELY TIMING BEING MIDDAY
TO AFTERNOON AHEAD OF COLD FRONT. STRONG SSW FLOW JUST ABOVE
STABLE LAYER EARLY WED MORNING...COMBINED WITH ANY HEAVIER RAIN
BANDS...LIKELY TO MIX SHALLOW WEDGE OUT BY DAYBREAK WEDNESDAY.
STORMS THAT DEVELOP AHEAD OF COLD FRONT THEN WILL BE DEVELOPING IN
UNSTABLE SFC-BASED AIRMASS..WITH FAIRLY STRONG LOW LEVEL SHEAR.
GETTING MORE CONCERNED ABOUT SEVERE WEATHER POTENTIAL FOR ENTIRE
CWA...BUT ESPECIALLY IN PIEDMONT WITH DIURNAL INCREASE IN
INSTABILITY BY AFTERNOON. WINDS...HAIL...BUT THIS WOULD BE HIGHEST
CHANCE FOR ANY ISOLATED TORNADOES IN OUR AREA THIS WEEK. WILL NEED
TO KEEP A CLOSE EYE ON THIS DEVELOPMENT AND TIMING...AND COMBINED
WITH ONGOING FLASH FLOOD THREAT AND THEN EVENTUALLY RIVER FLOOD
THREAT (SEE HYDROLOGY SECTION BELOW)...COULD BE A VERY BUSY DAY.
TUESDAY NIGHT TEMPS COULD WARM IN SOME LOCATIONS AS WEDGE
BREAKS..BUT AT THIS POINT THIS LEVEL OF DETAIL IS HARD TO DEPICT
WITH LOW CONFIDENCE IN JUST HOW SOON THIS MAY HAPPEN. COULD BE
CLOSE TO MORNING.
MODELS A LITTLE FASTER KICKING STORMS EAST BY LATE WED
EVENING...WITH SOME LINGERING LIGHT SHOWERS IN WESTERN SLOPES OF
APPALACHIANS LINGERING INTO THURSDAY...BUT NOTICEABLY COOLER AIR
A LITTLE DELAYED UNTIL THURS NIGHT. STILL MILD TEMPERATURES FOR
THE DAYTIME THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1PM EDT MONDAY...
12Z GFS COMING INTO LINE WITH THE EURO FOR THE EXTENDED SO CONFIDENCE
IS GROWING IN THE FORECAST. EXPECTING PATTERN TO MIGRATE FROM A CLOSED
LOW OVER THE MIDSECTION OF THE COUNTRY TO A SLOW MOVING BROAD TROF
WITH THE CLOSED LOW CENTER RECONFIGURING FURTHER NORTH. THIS WILL
ALLOW THE TROF AXIS TO FINALLY MOVE TO OUR EAST LATE
SATURDAY...FOLLOWED BY A BROAD FLAT HIGH BUILDING WITH NW FLOW
ALOFT INTO NEXT WEEK.
FRIDAY LOOKS TO BE MOSTLY DRY WITH A CHC FOR SOME UPSLOPE SHOWERS WEST
OF THE BLUE RIDGE. SATURDAY WILL FEATURE A HIGHER CHC OF UPSLOPE
SHOWERS AS THE SHORT WAVE KICKER ROTATES AROUND THE BASE OF THE
UPPER TROF AND A COLD FRONT SURGES THROUGH THE AREA. MAY SEE SOME
SHOWER ACTIVITY CARRY OUT INTO THE PIEDMONT GIVEN THE INSTABILITY
IN THE COLD POOL...BUT WILL NOT MENTION ANY THUNDER ACROSS THE
FORECAST AREA ATTM.
HIGH PRESSURE BUILDS IN FOR SUNDAY MORNING AND IT LOOKS LIKE DECENT RAD
COOLING CONDITIONS. THERE MAY BE SOME FROST OR FREEZE CONCERNS TO
CONSIDER WEST OF THE BLUE RIDGE SINCE THE LETHARGIC GROWING SEASON WILL
HOPEFULLY BE UNDERWAY BY THEN.
AS WE HEAD INTO NEXT WEEK...WE WILL WIND UP WITH A FRONTAL BOUNDARY
DRAPED OVER US WHICH SHOULD KEEP PCPN IN THE FORECAST MON AND TUE.
BELIEVE THERE IS THE POTENTIAL FOR CONVECTION TO RIDE ALONG THIS
BOUNDARY AND AFFECT THE AREA BUT DETAILS ARE SKETCHY AT BEST AND WILL
NOT ATTEMPT TO GET FANCY THAT FAR OUT.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...
HIGH CONFIDENCE OF WIDESPREAD IFR TO LIFR CLOUDS OVERNIGHT ALONG
AND EAST OF THE BLUE RIDGE. EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...MOVING EAST AND WEAKENING OVER THE
DEEPER STABLE WEDGE EAST OF THE BLUE RIDGE. CEILINGS HAVE BEEN
LOWERING TO MVFR LEVELS WITH THE SHOWERS AND STORMS AND THIS TREND
IS EXPECTED TO CONTINUE THROUGH 6PM.
AFTER 00Z/8PM TONIGHT CEILINGS WILL LOWER TO IFR ACROSS THE
REGION. LIFR IS LIKELY AT ROA AND LYH. AREAS OF DRIZZLE...FOG AND
LIGHT RAIN WILL DEVELOP ALONG AND EAST OF THE BLUE RIDGE. VERY
SLOW IMPROVEMENT IN CEILINGS AND VISIBILITY ARE EXPECTED AFTER
12Z/8AM. MODELS TEND TO BREAK OUT WEDGE TOO QUICKLY. HAVE HELD ON
TO LOWER CEILINGS IN THE TAFS THROUGH THE END OF THE FORECAST
PERIOD.
BANDS OF HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS ARRIVE
CONTINUE INTO TUESDAY EVENING. A DEEP AREA OF LOW PRESSURE ALOFT
SLOWLY DRIFTS INTO THE REGION FROM THE WEST. SUB VFR CONDITIONS
CAN BE EXPECTED AGAIN ON WEDNESDAY WITH BANDS OF SHRA/TSRA. APPEARS
ENOUGH DRYING ALOFT TO PERHAPS SEE IMPROVEMENT TO VFR ACROSS THE
EAST LATER THURSDAY INTO FRIDAY WITH MVFR LIKELY LINGERING AT
TIMES ACROSS THE SE WEST VA LOCATIONS INTO FRIDAY. A WEAK LOW
PRESSURE SYSTEM WILL CROSS THE TENNESSEE VALLEY ON SATURDAY WITH A
CHANCE OF PRECIPITATION AND MVFR CONDITIONS IN THE MOUNTAINS.
&&
.HYDROLOGY...
AS OF 300 PM EDT MONDAY...
PATTERN SETTING UP WITH SOME IMPRESSIVE STRONG SIGNALS FOR A
PROLONGED PERIOD OF RAINFALL WITH HEAVY RAIN AMOUNTS BECOMING MORE
LIKELY...ESPECIALLY TUESDAY INTO WEDNESDAY.
THIS IS JUST THE BEGINNING OF PROLONGED HEAVY RAINFALL. THE RAIN
FROM MONDAY AND TONIGHT WILL MOISTEN THE GROUND. ADDITIONAL RAINFALL
WILL INCREASE THE PROBABILITY OF FLASH FLOODING. THE MORE RAIN...THE
HIGHER THE THREAT. WITH WIDESPREAD TWO TO FOUR INCHES OF RAINFALL
EXPECTED BY THURSDAY MORNING ACROSS THE FORECAST AREA...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE COUNTY WARNING AREA.
THERE IS AN INCREASING CHANCE FOR MAINSTEM RIVER FLOODING BY MID TO
LATE THIS WEEK. BUT STILL TOO EARLY FOR HIGH CONFIDENCE IN WHICH
RIVERS AND HOW WIDESPREAD FLOODING WILL BE. STAY TUNED.
LATEST RUNS OF ENSEMBLE MODEL FORECAST FROM THE GEFS AND THE NAEFS
WERE SUGGESTING AN INCREASING PROBABILITY OF MODERATE RIVER FLOODING
ON THE DAN RIVER AT SOUTH BOSTON AND ON THE ROANOKE AT RANDOLPH.
FLOODING POSSIBILITIES ARE ALSO INDICATED FOR PARTS OF THE JAMES AND
GREENBRIER RIVER BASINS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR VAZ007-009>018-022-032-033.
FLASH FLOOD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR VAZ019-020-023-024-034-035-043>047-058-059.
NC...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NCZ001>003-018>020.
FLASH FLOOD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR NCZ004>006.
WV...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR WVZ042>045.
&&
SYNOPSIS...JH/PC/SK/WP
NEAR TERM...AMS
SHORT TERM...SK
LONG TERM...MBS
AVIATION...AMS/JH
HYDROLOGY...AMSHazardous weather outlook, Apr 28, 4:19 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 419 AM EDT MON APR 28 2014 NCZ001>003-018>020-VAZ009>018-022>024-032>035-290830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 419 AM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAINFALL IS LIKELY ESPECIALLY TUESDAY AFTERNOON INTO WEDNESDAY WITH RAINFALL TOTALS OF 2 TO 3 INCHES WITH EVEN HIGHER AMOUNTS POSSIBLE. POCKETS OF FLASH FLOODING OR SMALL STREAM FLOODING ARE POSSIBLE BUT THE BETTER CHANCES APPEAR TO BE FOR RIVER FLOODING. IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-290830- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 419 AM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAINFALL IS LIKELY ESPECIALLY TUESDAY INTO WEDNESDAY WITH RAINFALL TOTALS OF 2 TO 3 INCHES WITH EVEN HIGHER AMOUNTS POSSIBLE. POCKETS OF FLASH FLOODING OR SMALL STREAM FLOODING ARE POSSIBLE BUT THE BETTER CHANCES APPEAR TO BE FOR RIVER FLOODING. IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS ESPECIALLY ON WEDNESDAY. HOWEVER THERE IS ALSO A CHANCE THAT SOME STORMS COULD PRODUCE TORNADOES ON WEDNESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-019-020-WVZ042>045-290830- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 419 AM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAINFALL IS LIKELY ESPECIALLY TUESDAY INTO WEDNESDAY WITH RAINFALL TOTALS OF 2 TO 3 INCHES WITH EVEN HIGHER AMOUNTS POSSIBLE. POCKETS OF FLASH FLOODING OR SMALL STREAM FLOODING ARE POSSIBLE BUT THE BETTER CHANCES APPEAR TO BE FOR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 2:25 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON APR 28 2014
VAZ014-017>019-022-023-034-281930-
ALLEGHANY VA-FLOYD VA-BEDFORD VA-BOTETOURT VA-ROANOKE VA-
MONTGOMERY VA-CRAIG VA-
225 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTH CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTH CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A BROKEN LINE OF THUNDERSTORMS ALONG A LINE EXTENDING
FROM NEAR ORISKANY TO NEAR NEW CASTLE TO NEAR SHAWSVILLE...MOVING
TO THE EAST AT 40 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
CLOUD TO GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM CITY...
CATAWBA...
BENT MOUNTAIN...
AND BUCHANAN.
THIS INCLUDES THE SALEM FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3767 7967 3765 7967 3762 7961 3758 7959
3745 7972 3722 7984 3717 8000 3716 8009
3711 8013 3701 8036 3747 8028 3775 8001
TIME...MOT...LOC 1819Z 257DEG 51KT 3765 7998 3751 8008 3715 8029
PHSpecial weather statement, Apr 28, 4:33 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT MON APR 28 2014
VAZ007-282115-
TAZEWELL VA-
433 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM IN EASTERN RUSSELL COUNTY...NEAR
RAVEN...MOVING TO THE EAST AT 35 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM AND CLOUD TO
GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BURKES GARDEN...
TAZEWELL...
RICHLANDS...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3714 8190 3721 8175 3722 8170 3720 8168
3721 8155 3726 8150 3729 8141 3728 8139
3706 8134 3706 8140 3704 8145 3702 8146
3695 8170 3697 8171 3697 8179 3702 8181
TIME...MOT...LOC 2029Z 250DEG 32KT 3702 8186
PHSpecial weather statement, Apr 28, 4:52 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT MON APR 28 2014
VAZ007-282145-
TAZEWELL VA-
452 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM IN EASTERN BUCHANAN COUNTY...
MOVING TO THE EAST AT 50 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
TIPTOP...
JEWELL RIDGE...
GLEN BURKE...
AND RAVEN.
LAT...LON 3720 8176 3724 8174 3724 8172 3720 8168
3721 8155 3723 8151 3726 8150 3727 8145
3721 8138 3706 8182 3708 8186 3715 8190
TIME...MOT...LOC 2046Z 254DEG 44KT 3714 8196
PHSpecial weather statement, Apr 28, 4:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 454 PM EDT MON APR 28 2014 VAZ007-009-282130- SMYTH VA-TAZEWELL VA- 454 PM EDT MON APR 28 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA... SOUTH CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 530 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN NORTHEAST WASHINGTON COUNTY ...MOVING TO THE EAST AT 40 MPH. * PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MARION... SALTVILLE... CHILHOWIE... QUARRY... AND ALLISON GAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE. && LAT...LON 3702 8151 3680 8137 3677 8169 3693 8183 TIME...MOT...LOC 2050Z 252DEG 36KT 3685 8181 PH
Special weather statement, Apr 28, 5:04 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT MON APR 28 2014
NCZ001-282130-
ASHE NC-
504 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 530 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF FLATWOOD...MOVING
TO THE EAST AT 35 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
LANSING...
WEST JEFFERSON...
SHATLEY SPRINGS...
AND FLATWOOD.
LAT...LON 3654 8170 3659 8168 3658 8152 3658 8136
3635 8147 3646 8170 3651 8170 3653 8171
TIME...MOT...LOC 2059Z 288DEG 31KT 3655 8174
PHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:25 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 65 min |
| Apr 28, 3:16 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 56 hr |
| Apr 28, 4:33 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| Apr 28, 4:52 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Apr 28, 4:54 PM EDT | Special Weather Statement | RNK | Smyth | 36 min |
| Apr 28, 5:12 PM EDT | Special Weather Statement | RNK | Grayson | 48 min |
| Apr 28, 5:32 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Apr 28, 6:41 PM EDT | Special Weather Statement | RNK | Montgomery | 34 min |
| Apr 28, 7:47 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.